Discrete compactness for the p-version of discrete differential forms

Daniele Boffi, Martin Costabel, Monique Dauge, Leszek Demkowicz, Ralf Hiptmair

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

In this paper we prove the discrete compactness property for a wide class of p finite element approximations of nonelliptic variational eigenvalue problems in two and three space dimensions. In a very general framework, we find sufficient conditions for the p-version of a generalized discrete compactness property, which is formulated in the setting of discrete differential forms of order l on a polyhedral domain in d (0 > l > d). One of the main tools for the analysis is a recently introduced smoothed Poincaré lifting operator [M. Costabel and A. McIntosh, Math. Z., 265 (2010), pp. 297-320]. In the case l = 1 our analysis shows that several widely used families of edge finite elements satisfy the discrete compactness property in p and hence provide convergent solutions to the Maxwell eigenvalue problem. In particular, Nédélec elements on triangles and tetrahedra (first and second kind) and on parallelograms and parallelepipeds (first kind) are covered by our theory. © 2011 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)135-158
Number of pages24
JournalSIAM Journal on Numerical Analysis
Volume49
Issue number1
DOIs
StatePublished - Jan 1 2011
Externally publishedYes

Fingerprint

Dive into the research topics of 'Discrete compactness for the p-version of discrete differential forms'. Together they form a unique fingerprint.

Cite this